Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 31, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 9, 2019, 12:04 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2019, 12:04 AM CDT (05:04 UTC)
- Expired
- Apr 9, 2019, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MS, Lowndes County, MS, Noxubee County, MS, Oktibbeha County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:15 AM CDT | FLASH FLOOD | 2 Ene Osborn, MS | THERE WERE REPORTS OF FLASH FLOODING ON MULDROW RD. |
| Apr 9, 1:15 AM CDT | FLASH FLOOD | 2 W Oktoc, MS | THERE WERE MULTIPLE REPORTS OF FLASH FLOODING OCCURRING ON PIKE, BLOCKER, AND DAWNVIEW ROADS. |
| Apr 9, 1:45 AM CDT | FLASH FLOOD | 3 Ene Craig Springs, MS | THERE WERE REPORTS OF FLASH FLOODING ON DORMAN LAKE ROAD. |
| Apr 9, 1:45 AM CDT | FLASH FLOOD | 4 Se Longview, MS | THERE WERE REPORTS OF FLASH FLOODING ON ST. MARK DR. |
| Apr 9, 1:45 AM CDT | FLASH FLOOD | Longview, MS | THERE WERE REPORTS OF FLASH FLOODING ON LONGVIEW AND ENIS ROADS. |
| Apr 9, 2:00 AM CDT | FLASH FLOOD | 3 Ese Clayton Village, MS | THERE WERE REPORTS OF FLASH FLOODING ON HICKORY GROVE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
209
WGUS54 KJAN 090504
FFWJAN
MSC025-087-103-105-159-090800-
/O.NEW.KJAN.FF.W.0031.190409T0504Z-190409T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1204 AM CDT TUE APR 9 2019
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northwestern Noxubee County in east central Mississippi...
Eastern Oktibbeha County in northeastern Mississippi...
Winston County in east central Mississippi...
Southeastern Clay County in northeastern Mississippi...
Western Lowndes County in northeastern Mississippi...
* Until 300 AM CDT.
* At 1202 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Starkville, West Point, Louisville, Columbus AFB, Sessums,
Betheden, Craig Springs, Millcreek, Longview, Oktoc, Kolola
Springs, Waverly, Tibbee, Muldrow, Bent Oak, Noxapater and Artesia.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3294 8888 3294 8928 3368 8872 3368 8850
3367 8849 3367 8850 3366 8852 3365 8851
3366 8850 3366 8846 3368 8843 3367 8842
3369 8839 3368 8838
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 9:38 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 8, 9:38 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Jackson MS 938 PM CDT Mon Apr 8 2019 .UPDATE... Updated for evening discussion. && .DISCUSSION... Low pressure system continues to slowly work its way across the area this evening. Currently it is centered just east of the Jackson Metro area. Thunderstorms continue mainly east of the I-55 corridor, with mainly light rainshowers further to the west. Had a few severe storms earlier in the evening with some reports of large hail, but anticipate the severe risk to mainly be over, but a strong storm or two are still possible over the next couple of hours. The low will continue to move east through the evening hours and will exit the area by 2-3am. Showers and thunderstorms will continue this evening in the east into the overnight hours, before ending very early on Tuesday. A few light rainshowers will continue to be possible in the east Tuesday morning. Expect an expansive area of low clouds to develop over the area overnight, that should clear out late Tuesday morning. Overnight lows will fall into the upper 50s to low 60s. Prior discussion below: Through Tuesday afternoon: A stalled frontal boundary still bisects the center of the region this afternoon from southwest to northeast, with a weak surface low riding northeast along the boundary toward Central Mississippi. In the warm sector ahead of the front, there have been enough sunny breaks to yield temperatures topping out in the upper 70s to lower 80s range. But, despite the warmth, deep convection in the warm sector has been lacking due to a "dry" slot in the atmospheric mid-levels. There still is the opportunity for this dry slot to fill in enough to allow MLCAPE values near 1000 j/kg to manifest in deep convection late this afternoon into this evening, but this will primarily be across northeastern sections of Central MS. There will be enough deep layer shear to organize short line segments and maybe even a few supercells (if deep, vigorous convection can indeed get going), with the greatest opportunity for low level shear to meet minimum criteria for tornadogenesis in those latter areas of Central Mississippi where a SLIGHT RISK still remains in the place. The main risks will be damaging wind gusts and hail, although the lesser tornado risk will also be mentioned in the HWO and graphics. In addition, the concentration of locally heavy downpours later this afternoon into this evening will be greatest in the SLIGHT severe risk area and the previous LIMITED flooding risk was realigned to match that area closely. The prior Flash Flood Watch in place for western zones will be canceled just a bit early because confidence has increased any further heavy downpours in that area will be brief and very isolated. Expecting the showers and thunderstorms to get increasingly confined to eastern zones as we go through the evening and only isolated to scattered showers should be left in eastern MS by the time we get into late tonight or early Tuesday morning. Low clouds in the wake of the precipitation tonight will clear out more slowly than the precipitation tomorrow, but we anticipate mostly clear skies will build in from west to east during the late morning through afternoon hours. Very minor cool advection in the wake of tonight's system will not do much to put a damper on the sun's influence tomorrow and thus most folks will get to a 80 to 84 range for highs. /BB/ Mid-week through late next weekend (Wed. night - Sunday) Expect a much warmer period around midweek before a few storm systems bring an active & wet period late week & into next weekend. At the start, the synoptic pattern will consist of mid-level ridging building through the region with gradual return flow in the wake of the shortwave trough moving off the Atlantic seaboard. Our area will be very warm, with potential for some MOS guidance to be slightly on the cooler side. Went towards the warmer MEX both Wednesday & into Thursday due to nearly 17-20 deg. C thermal profiles @ 925mb. A powerful cold core low will dive east-southeast through the Rockies, leading to a very strong low pressure & cold front moving through the Central Plains towards the area. This increase in isentropic lift & moisture will help some showers & storms break out by late Thursday afternoon across the Delta & progress southeast. Model guidance seems to hint at some mesohigh feature that could delay the convective development, leading to most by late afternoon & spreading southeast. Right now, some global consensus has trended towards some pre-frontal development. There might be a small window for a some stronger organized storms over the Delta. This will progress off to the east through the overnight hours. Most of the strongest forcing will remain off to the north but some stronger storms can't be ruled out. Will hold off any mention in the HWO. In addition, with such warm temperatures & strong pressure gradient (i.e. ~5-6mb), some gusty winds could be possible, especially across the Delta. Will keep out of the HWO for now, but if this trend continues, a "Limited" for gusty gradient winds in the HWO can't be ruled out. With the frontal boundary stalling along the Gulf coast going into late week, our area will remain in the southwest flow aloft due to a strong closed low/synoptic trough diving over the Desert Southwest & over northern Mexico. This active southern stream will help increase ascent & gradually lift the warm front & warm advection rain & storms into the weekend. Strong cyclogenesis will take place near the baroclinic zone in the northern Gulf to ArkLaTex region. There definitely remains juxtaposition of shear & instability parameter space for severe storms & heavy rain potential. Right now this is a little too far out to mention in the HWO but may be needed as we get closer. Stay tuned for later updates. /DC/ && .AVIATION... 00Z TAF discussion: Scattered showers and thunderstorms are affecting sites mainly along and east of I-55 this evening, but most sites are currently VFR. Expect periods of MVFR/IFR this evening as storms move across TAF sites, along with gusty winds and hail. Expect the thunderstorm activity to diminish through the evening hours, but there will be more widespread MVFR/IFR ceilings overnight into early Tuesday. /15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 60 81 54 84 / 90 11 0 0 Meridian 60 81 54 84 / 67 32 0 0 Vicksburg 58 81 55 83 / 80 3 0 0 Hattiesburg 61 80 55 84 / 42 22 1 0 Natchez 59 81 56 83 / 79 1 0 1 Greenville 58 81 56 82 / 40 2 0 1 Greenwood 59 81 55 83 / 81 3 0 1 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 15
Hazardous weather outlook, Apr 8, 3:47 PM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 347 PM CDT Mon Apr 8 2019 ARZ074-075-LAZ007-008-015-023-024-026-MSZ018-092100- Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA- Catahoula-Concordia-Bolivar- 347 PM CDT Mon Apr 8 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. LAZ009-016-025-MSZ019-025-034-035-040>042-047>049-053>066-072>074- 092100- East Carroll-Madison LA-Tensas-Sunflower-Leflore-Washington- Humphreys-Issaquena-Sharkey-Yazoo-Warren-Hinds-Rankin-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 347 PM CDT Mon Apr 8 2019 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ027>033-037>039-044>046-092100- Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala- Winston-Noxubee-Leake-Neshoba-Kemper- 347 PM CDT Mon Apr 8 2019 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ026-036-092100- Grenada-Holmes- 347 PM CDT Mon Apr 8 2019 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ043-050>052-092100- Madison MS-Scott-Newton-Lauderdale- 347 PM CDT Mon Apr 8 2019 This hazardous weather outlook is for portions of central Mississippi, and east central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Apr 8, 6:15 PM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
615 PM CDT MON APR 8 2019
MSZ027>029-037-082345-
Carroll MS-Attala MS-Montgomery MS-Webster MS-
615 PM CDT MON APR 8 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...NORTH
CENTRAL ATTALA...SOUTHWESTERN WEBSTER AND MONTGOMERY COUNTIES UNTIL
645 PM CDT...
At 615 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hesterville, or 13 miles northwest of Kosciusko, moving north at
25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Vaiden around 625 PM CDT.
Poplar Creek around 640 PM CDT.
Kilmichael around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3350 8936 3345 8939 3345 8941 3343 8941
3344 8945 3336 8945 3315 8959 3320 8975
3322 8975 3325 8987 3365 8971
TIME...MOT...LOC 2315Z 202DEG 20KT 3324 8969
JMLocal storm report, Apr 8, 7:40 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CDT MON APR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 ESE POPLAR CREEK 33.33N 89.51W
04/08/2019 M2.00 INCH MONTGOMERY MS PUBLIC
PICTURE SHARED WITH US FROM EAST OF POPLAR
CREEK.
&&
AWLocal storm report, Apr 8, 7:43 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
743 PM CDT MON APR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL HUNTSVILLE 33.35N 89.46W
04/08/2019 E1.75 INCH MONTGOMERY MS PUBLIC
PICTURE SHARED FROM HUNTSVILLE COMMUNITY.
&&
AWLocal storm report, Apr 8, 7:50 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
750 PM CDT MON APR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL CALEDONIA 33.69N 88.33W
04/08/2019 E1.00 INCH LOWNDES MS PUBLIC
PICTURE FROM NEAR CALEDONIA.
&&
AWLocal storm report, Apr 8, 8:25 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT MON APR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 1 WNW CALEDONIA 33.69N 88.35W
04/08/2019 E1.50 INCH LOWNDES MS PUBLIC
PICTURE FROM NEAR CALEDONIA.
&&
AWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:14 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Simpson, Smith | 46 min |
| Apr 8, 7:25 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Webster | 36 min |
| Apr 8, 7:26 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 19 min |
| Apr 8, 7:44 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 16 min |
| Apr 8, 7:49 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 41 min |
| Apr 9, 8:32 AM CDT | River Flood Warning | JAN | Leake | 16 days |
| Apr 9, 8:37 AM CDT | River Flood Warning | JAN | Hinds, Warren | 24 days |
| Apr 9, 9:03 AM CDT | River Flood Warning | JAN | Noxubee | 26 hr |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.